Colorado, 2012

Wildfire and High Wind in Colorado, March 26 to 31, 2012

March 26 to 31, 2012 · NWS BOU · 4 events in 3 counties and zones

Strong southwest winds ahead of an approaching cold front produced high to extreme fire danger across the Front Range Foothills and Palmer Divide. As a result, a 50-acre prescribed burn that had been conducted the previous week reignited in the foothills of Jefferson County, southwest of Denver.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong southwest winds ahead of an approaching cold front produced high to extreme fire danger across the Front Range Foothills and Palmer Divide. As a result, a 50-acre prescribed burn that had been conducted the previous week reignited in the foothills of Jefferson County, southwest of Denver. The strong wind gusts carried embers from the interior of the burn area, across containment lines and into very dry fuels which initiated the wildfire. It then spread into the crowns of the trees and driven by the strong winds, quickly advanced to the northeast onto private lands. Local firefighters immediately responded to the wildfire, but were unable to contain it, due to the extreme winds and dry and abundant fuels.

The combination of very strong winds, record warm temperatures and extremely dry conditions for month of March; all contributed to a rapid increase in fire growth during the afternoon of March 26th. A total of 900 homes were evacuated on the 26th. The wildfire scorched a total of 4,150 acres; it destroyed 27 homes and resulted in the deaths of three local residents. The property damage alone was estimated to be $11 million. The Lower North Fork wildfire, south of Conifer, was not 100 percent contained until April 2nd. Peak wind gusts included: 70 mph, 1 mile north of Strasburg; 66 mph, 1 mile northwest of Golden; 62 mph at Cedar Point; and 56 mph at Denver International Airport. Officially in Denver, March 2012 was the driest and least snowiest on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 26, 8:57 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 26, 8:57 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
957 AM MDT MON MAR 26 2012

.UPDATE...

&&

.SHORT TERM...FOG IS GRADUALLY LIFTING OVER THE NORTHEAST PLAINS
THIS MORNING AND STILL EXTENSIVE MID AND HIGH LEVEL CLOUD COVER
CONTINUING. THIS WILL SLOW THE DEVELOPMENT OF THE STRONG WINDS A
BIT OVER THE NORTHEAST PLAINS...ESPECIALLY FROM WELD COUNTY AND
LOCATIONS NORTH OF INTERSTATE 76 UNTIL THIS AFTERNOON. WINDS
HOWEVER ARE ALREADY INCREASING OVER DOUGLAS AND ELBERT COUNTIES
WITH GUSTS UP TO AROUND 30 MPH. FORECASTS STILL LOOK ON TRACK WITH
THE RED FLAG WARNING AND WILL JUST HAVE TO WATCH THE HIGH WIND
SITUATION IF THINGS BECOME MORE WIDESPREAD THEN EXPECTED. KFTG
VAD WINDS ARE SHOWING 40-50KT ABOUT 2000-3000 FEET OFF THE DECK.

.AVIATION...THE S-SW WINDS WILL BE INCREASING DURING THE NEXT FEW
HOURS...AND HAVE NOTED APA IS NOW STARTING TO GUST TO CLOSE TO
30KT AT THE MOMENT. KDEN WINDS WILL NOT BE FAR BEHIND AND BJC
WILL BE THE LAST TO DEVELOP THE WINDS. OVERALL TIMING OF WINDS
STILL OK IN THE CURRENT TAFS AND EXPECT ONLY MINOR TWEAKS IN THE
WINDS FOR THE 18Z ISSUANCES. SATELLITE INDICATES WOULD INDICATE A
CLEARING OF THE MID- HIGH LEVEL DECK OF CLOUDS BETWEEN 17-19Z.

&&

.PREV DISCUSSION... /ISSUED 440 AM MDT MON MAR 26 2012/

SHORT TERM...VIGOROUS UPPER TROUGH WILL LIFT NORTHWARD ACROSS
NEVADA INTO THE NORTHERN ROCKIES BY TONIGHT. BOTH PRESSURE
FALL/RISE COUPLET AND OROGRAPHIC PRESSURE FALLS WILL BE FOCUSED
NORTH OF US IN WYOMING. COLD ADVECTION ALOFT STAYS NORTH OF
US...WITH SOME LOW LEVEL COOLING INTO THE MOUNTAINS BUT STRUGGLING
TO GET TOO FAR OUT ONTO THE PLAINS. WITH THE SW FLOW ALOFT AND
SURFACE PRESSURE TRENDS HAVING A BIT OF EASTERLY COMPONENT AS WELL
AS THE LACK OF STRONG COLD ADVECTION...NOT QUITE THE IDEAL SETUP
FOR HIGH WINDS ACROSS OUR AREA. STILL...THERE IS QUITE A BIT OF
WIND AND WE WILL BE WELL MIXED. AREAS FAVORED BY THE SOUTHWEST
FLOW SHOULD BE THE HARDEST HIT...FROM THE FOOTHILLS SW OF DENVER
ACROSS DOUGLAS AND ELBERT COUNTIES AND IN LARIMER COUNTY NEAR THE
WYOMING BORDER. IT DOES STILL LOOK LIKE THERE WILL BE A COUPLE OF
HOURS IN THE LATE AFTERNOON WITH UNIDIRECTIONAL SOUTHWEST FLOW AND
THESE AREAS COULD APPROACH HIGH WIND CRITERIA THEN.

THE MAIN CHANGES I MADE THIS MORNING WERE TO SLOW THINGS DOWN BY
A COUPLE OF HOURS. NOT ENOUGH CONFIDENCE TO ADJUST THE TIMING OF
THE RED FLAG WARNING HOWEVER...AS THE CHANGE WILL BE PRETTY ABRUPT
WHEN THE DRIER AIR DOES MOVE ACROSS THE PLAINS. TEMPERATURES AGAIN
LOOK TOO WARM ON THE NORTHEAST PLAINS BUT HESITANT TO CHANGE TOO
MUCH AS THE CURRENT AIR MASS WILL BE THOROUGHLY FLUSHED OUT THIS
AFTERNOON. NOTHING IN THE WAY OF MID LEVEL MOISTURE AHEAD OF THE
TROUGH...THERE ARE SOME WEAK SHOWERS IN SW UT AND NV...THIS AREA
WILL LIKELY MISS US BUT I WILL HANG ON TO A SLIGHT CHANCE OF
SHOWERS IN THE NORTHERN MOUNTAINS WITH/JUST BEHIND THE TROUGH.

WE WILL PROBABLY HAVE A BIT OF MOUNTAIN WAVE AMPLIFICATION ON THE
EAST SLOPES OF THE FRONT RANGE THIS EVENING...PRETTY SHEARED BUT A
DECENT PROFILE. THIS COULD TAKE OUR 30-40 KNOTS OF FLOW AND
PRODUCE 60 KNOT GUSTS FOR A LITTLE BIT...BLENDED IN NAM WINDS
OVERNIGHT WITH STRONGER EAST SLOPE WINDS. WITH THE SYSTEM WELL
NORTH OF US AND NOT A LOT OF TEMPERATURE ADVECTION...PLAINS WINDS
SHOULD DROP OFF FAIRLY QUICK THIS EVENING ESPECIALLY IN THE PLATTE
VALLEY AND THE EASTERN PART OF THE DENVER METRO AREA.

LONG TERM...ANOTHER RIDGE OF HIGH PRESSURE OVER COLORADO WILL
ALLOW FOR DRY SUBSIDENT WEATHER FOR TUESDAY THROUGH WEDNESDAY.
TEMPERATURES ON TUESDAY WILL BE RELATIVELY COOLER BUT STILL WELL
ABOVE SEASONAL NORMALS. A WEAK WESTERLY FLOW ALOFT WILL BE OVER
THE STATE AT THAT TIME. THE RIDGE AXIS WILL MOVE TO THE EAST
WEDNESDAY NIGHT...AHEAD OF ANOTHER SYSTEM MOVING ACROSS THE NRN
AND CENTRAL ROCKIES. WINDS WILL INCREASE IN AND NEAR THE FOOTHILLS
ON THURSDAY WITH THE PASSAGE OF THE TROUGH AXIS. THE MOISTURE
ASSOCIATED WITH THIS SYSTEM WILL BE LIMITED SO WL NOT GO WITH MORE
THAN A SLGT CHC OF MAINLY RAIN SHOWERS IN THE HIGH COUNTRY
THURSDAY AND THURSDAY NIGHT. THE FLOW ALOFT WILL BE
WEST NORTHWESTERLY ON FRIDAY. THERE MAY STILL BE SOME RESIDUAL
MOISTURE COUPLED WITH AFTN INSTBY TO PRODUCE A SOME ISOLATED
SHOWER ACTIVITY IN THE MOUNTAINS AT THAT TIME. A RIDGE OF HIGH
PRESSURE WILL BUILD BACK OVER COLORADO BY THE WEEKEND. AS A
RESULT...DRY AND UNSEASONABLY WARM TEMPERATURES WILL PERSIST
THROUGH SUNDAY. IF THE CURRENT PCPN FOR THE MONTH OF MARCH HOLDS
UP THEN 0.03 LIQUID WATER AND A TRACE OF SNOWFALL FOR THE MONTH
WILL MAKE IT THE DRIEST AND THE LEAST SNOWIEST ON RECORD.

AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. THERE IS A
SLIGHT CHANCE OF VISIBILITY RESTRICTIONS IN BLOWING DUST AT
KDEN/KAPA THIS AFTERNOON...MORE LIKELY FURTHER EAST ON THE PLAINS.
SLANT VISIBILITY MAY BE MORE OF A PROBLEM THAN SURFACE VISIBILITY.
SOUTH TO SOUTHWEST WINDS WILL INCREASE THIS MORNING...WITH GUSTS
AROUND 40 KNOTS THIS AFTERNOON. MAIN WIND IMPACT WILL LIKELY BE
FOR A COUPLE OF HOURS BEHIND THE TROUGH IN THE LATE AFTERNOON AND
EARLY EVENING...WHEN WEST WINDS GUSTING TO 30-40 KNOTS ARE
POSSIBLE. THIS MAY REQUIRE ALL WEST OPERATIONS AT KDEN...BEST
GUESS ON TIMING IS 22Z-02Z. WIND SPEEDS SHOULD DIMINISH AFTER
THAT. POSSIBLE MOUNTAIN WAVE AFFECTING KBJC FROM AFTER 22Z MAY
CONTINUE TO PRODUCE OCCASIONAL GUSTS OF 40-50 KNOTS AND/OR LLWS
IN THE EVENING...BUT THIS TOO SHOULD DIMINISH OVERNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....COOPER
AVIATION...ENTREKIN
Hazardous weather outlook, Mar 26, 9:42 AM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1042 AM MDT MON MAR 26 2012

COZ030>051-271645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1042 AM MDT MON MAR 26 2012

...RED FLAG WARNING UNTIL 7 PM MDT FOR THE EASTERN PLAINS AND
FRONT RANGE FOOTHILLS OF COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS COLORADO LATER THIS
AFTERNOON. SOUTH TO SOUTHWEST WINDS WILL INCREASE AND SPREAD
ACROSS THE ENTIRE NORTHEAST PLAINS BY EARLY AFTERNOON AHEAD OF
THE FRONT. THE WINDS WILL SHIFT TO THE WEST LATE IN THE DAY AS THE
FRONT APPROACHES WITH GUSTS AS HIGH AS 55 MPH EXPECTED.

WITH TEMPERATURES ON THE PLAINS IN THE 70S TO LOWER 80S AND
HUMIDITIES DROPPING TO AROUND 10 PERCENT...THE FIRE DANGER WILL
BECOME EXTREME. THE WINDS ON THE PLAINS WILL DECREASE THIS
EVENING...BUT A PERIOD OF STRONG WINDS IS ALSO EXPECTED OVER THE
EAST SLOPES OF THE FRONT RANGE THIS EVENING. GUSTS AS HIGH AS 70
MPH ARE POSSIBLE IN AREAS PRONE TO STRONG WEST WINDS IN THE
FOOTHILLS. THESE WINDS WILL DIMINISH LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE SLIGHTLY COOLER WITH MUCH LESS WIND ON TUESDAY
FOLLOWING THE VIGOROUS WEATHER SYSTEM BRUSHING THE STATE ON
MONDAY. WARMER THAN AVERAGE TEMPERATURES RETURN FOR THE REMAINDER
OF THE WEEK AND INTO THE WEEKEND WITH ONLY A SLIGHT CHANCE OF
SHOWERS AND LATE DAY THUNDERSTORMS WITH THE PASSAGE OF A WEAK COLD
FRONT ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 26, 12:45 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Wildfire, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 26, 1:15 PM MST to March 31, 11:59 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Deaths
3 direct, 0 indirect
Property damage
$11 million
Reported by
Park/Forest Service
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 26, 3:18 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 26, 4:05 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372238, 372236, 372237, 372240.